Alert archive / Vermont / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 42, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Aug 11, 2004, 5:18 PM EDT for Orange County, Vermont. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2004, 5:18 PM EDT (21:18 UTC)
- Expired
- Aug 11, 2004, 6:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Burlington, VT
- Area
- Counties, with a storm outline in the text
County Orange County, VT
The radar
The Burlington radar (KCXX), 91 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 12:55 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 9.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBTV 112118 SVRBTV VTC017-112215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 516 PM EDT WED AUG 11 2004 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ORANGE COUNTY IN CENTRAL VERMONT * UNTIL 615 PM EDT * AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF STRAFFORD...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR STRAFFORD AND TUNBRIDGE AROUND 530 PM EDT NEAR WEST FAIRLEE...7 MILES NORTHWEST OF THETFORD AROUND 540 PM EDT NEAR VERSHIRE AROUND 550 PM EDT NEAR FAIRLEE AROUND 600 PM EDT NEAR CORINTH AROUND 610 PM EDT SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. IF THUNDERSTORMS APPROACH SEEK SAFE SHELTER INSIDE IMMEDIATELY. LAT...LON 4388 7251 4377 7222 4414 7204 4417 7230 $$ SLW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 4:39 PM EDT, 39 minutes earlier.
Area forecast discussion, Aug 11, 4:39 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 439 PM EDT WED AUG 11 2004 .SHORT TERM (TNGT-SAT)... IN THE SHORT TERM DEALING WITH POTL FOR SVR AHD OF WK CDFNT ACRS FA. SVR TSTM WATCH #738 VALID TIL 00Z. CRNTLY NOT MCH HAPPENING ACRS FA EXCPT FOR A FEW STORMS ACRS S VT. SOUNDINGS SHOW PRESENCE OF MID LVL CAP WHICH IS FCST TO BREAK LT AFTN/EVNG WHICH SHOULD ALLOW AREAL CVRG OF CONVECTION TO INCRS. CDFNT INVOF CHMPLN VLY WITH BEST INSTBY E OF FNT ACRS VT WITH LAPS CAPES SHOWING 1000-2000 J/KG. MUCH LESS UNSTABLE ACRS NNY WITH CAPES GENERALLY BLO 600 J/KG. WENT LKLY POPS ACRS ERN ZNS AND CHC W THRU MIDNGT THEN DECRG THEREAFTER. STGST 0-6KM SHEAR INCRG TO 40-50 KTS THIS EVNG ACRS NNY BUT INSTBY MRGNL HERE WHILE HIR INSTBY AREAS ASSOCD WITH WEAKER SHEAR. SO CRNT THINKING IS THAT ACTVTY WL BE PULSE TYPE IN NATURE WITH GREATEST THREAT FM WET MICROBURSTS. CDFNT STALLS ACRS ERN FA ON THU AS UPR TROF TO THE W AMPLIFIES WITH BACKING FLOW. LOW LVL CNVGC AND ABUNDANT LL MSTR WL KEEP HI THREAT OF SHWRS/TSTMS ACRS ERN ZONES WITH LESS THREAT FURTHER W ACRS NNY WHERE ATMOS DRIER. IN FACT EXPECTING SOME SUN ACRS ST LAW VLY WITH MOCLDY ELSW. STG 0-3KM AND 0-6KM SHEAR VALUES BUT CAPES RATHER LOW SO SVR WX NOT EXPECTD. HVY RAFL WL BE GREATER THREAT ACRS ERN/SRN VT GIVEN INCRG PWATS GREATER THAN 1.5. AS UPR TROF CONTINUES TO AMPLIFY W OF FA THU NGT...FNT AND HVY RA THREAT WL SHIFT WWD ACRS FA DURG THE NGT...THEN REMNANTS OF BONNIE MOVS NE ACRS NEW ENG LATE FRI...LIKELY PASSING JUST E OF FA FRI NGT. TROPICAL MSTR AND LL CNVGC ASSOCD WITH REMNANTS OF BONNIE WL BRING POTENTIALLY HVY RAFL TO THE REGION FRI INTO FRI EVNG BEFORE MSTR LIFTS OUT LTR FRI NGT. SAT LOOKING DRY WITH TMPS SLIGHTLY BLO NORMAL...THEN REMNANTS OF CHARLIE PSBLY AFFECTS RGN SAT NGT/SUN. GIVEN THE POTENTIAL OF HVY RAFL THRU THU NGT AND THE THREAT OF TWO TROPICAL SYSTEMS AFFECTING FA FRI THRU SUN...WE ISSUED AN ESF TO ADDRESS HVY RA CONCERNS. && KJC .LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)... POTENTIALLY UNSETTLED CONDS PERSIST DURING FIRST FEW PERIODS OF EXTENDED...THEN A MORE BENIGN WX REGIME TAKES SHAPE BY EARLY NEXT WEEK. LATEST NHC AND MODEL GUIDANCE CONTINUE TO ADVERTISE REMNANTS OF SECOND TROPICAL SYSTEM...CHARLIE TO TRACK ACROSS CENTRAL OR SOUTHERN NEW ENGLAND SAT NT INTO FIRST PART OF SUNDAY. AREA IN EXCELLENT RIGHT ENTRANCE REGION OF 80-100KT 300 HPA JET CORE DURING THIS PERIOD...THUS HEAVY RAINFALL THREAT A DECENT BET HERE...ESP SOUTHEASTERN PORTIONS OF FCST AREA. AFTERWARDS...SENSIBLE WX QUIETS DOWN AS BROAD GREAT LAKES ANTICYCLONE BRIDGES ACROSS AREA. LATEST ENSEMBLE GUIDANCE SUGGESTS MEAN SYNOPTIC RIDGE AXIS FROM SFC-700 HPA LEVEL REMAINS PARKED OVERHEAD DURING MON-TUE TIME FRAMES...THUS MAINLY SUNNY DAYS/CLR NIGHTS ALONG WITH SEASONABLE TEMPS EXPECTED HERE. && .AVIATION... THUNDERSTORM ACTIVITY EXPECTED THIS AFTERNOON AND INTO THIS EVENING WITH VISIBILITY LOWERING AT LEAST TO 3SM IN HEAVY SHOWERS AND CEILINGS DOWN INTO MVFR CATEGORY. AFTER MIDNIGHT THUNDERSTORM ACTIVITY WILL DIMINISH BUT SHOWERS WILL PERSIST IN MOST LOCATIONS OVERNIGHT AND INTO TOMORROW. MODELS IN GOOD AGREEMENT WITH FOG DEVELOPING AT SLK AND MPV TOMORROW MORNING ASSOCIATED WITH AMPLE MOISTURE FROM RAIN THIS PAST WEEK AND MORE EXPECTED TONIGHT. VSBY AND CEILINGS WILL LOWER TO 1/4SM AND 100FT IN THESE LOCATIONS FROM 08Z TO 13Z TOMORROW. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...SVR TSTM WATCH #738 VTZ001>012-016>019 UNTIL 00Z. NY...SVR TSTM WATCH #738 NYZ026>031-034-035-087 UNTIL 00Z && SHORT TERM...KJC LONG TERM...JMG AVIATION...CTL
Hazardous weather outlook, Aug 11, 12:56 PM EDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 1256 PM EDT WED AUG 11 2004 NYZ026>031-034-035-087-VTZ001>012-016>019-120904- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 1256 PM EDT WED AUG 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR VERMONT AND NORTHERN NEW YORK. .DAY ONE...TODAY: SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS AFTERNOON AND EARLY EVENING HOURS. A FEW STORMS HAVE THE POTENTIAL OF PRODUCING STRONG AND DAMAGING WIND GUSTS AS WELL AS LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY: THE LATEST INFORMATION SUGGESTS THE POTENTIAL OF TWO TROPICAL SYSTEMS TO AFFECT THE AREA DURING THE FRIDAY THROUGH SUNDAY TIME FRAME. AS A RESULT...AN INCREASED THREAT OF HEAVY RAINFALL NOW EXISTS ACROSS MUCH OF THE AREA AND A STATEMENT ADDRESSING THE SPECIFICS OF THIS POTENTIAL THREAT WILL BE ISSUED LATER TODAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON. JMG
In the hours before
Special weather statement, Aug 11, 1:11 PM EDT, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 111 PM EDT WED AUG 11 2004 ...SEVERE THUNDERSTORMS POSSIBLE ACROSS THE NORTH COUNTRY THIS AFTERNOON THROUGH EARLY EVENING... .THE COMBINATION OF A SURFACE FRONT...LOW LEVEL MOISTURE AND STRONG WINDS ALOFT WILL PROVIDE THE FOCUS FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE AREA THIS AFTERNOON INTO THE EARLY EVENING HOURS. A FEW OF THE STORMS MAY BECOME SEVERE...WITH STRONG AND DAMAGING WINDS...AND POSSIBLE LARGE HAIL. NYZ026>031-034-035-087-VTZ001>012-016>019-120000- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 111 PM EDT WED AUG 11 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR NORTHERN NEW YORK AND ALL OF VERMONT UNTIL 8 PM THIS EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE NORTH COUNTRY THIS AFTERNOON...AND CONTINUE INTO THE EVENING HOURS BEFORE DIMINISHING. A FEW OF THE STORMS MAY BECOME SEVERE...WITH DAMAGING WIND GUSTS AND LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO... OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND UPDATED FORECASTS. JMG
Special weather statement, Aug 11, 4:18 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 418 PM EDT WED AUG 11 2004 VTZ012-019-112115- WINDSOR-EASTERN RUTLAND- ...STRONG THUNDERSTORMS CONTINUE ACROSS SOUTHERN RUTLAND AND NORTHEAST WINDSOR COUNTIES... AT 412 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS OVER CUTTINGSVILLE...MOVING NORTHEAST AT 20 TO 25 MPH. THE THUNDERSTORM WILL BE NEAR PLYMOUTH...TYSON BY 430 PM...6 MILES SOUTHEAST OF WEST BRIDGEWATER BY 440 PM...NEAR BRIDGEWATER BY 450 PM...NEAR SOUTH WOODSTOCK BY 500 PM...NEAR WOODSTOCK...HARTLAND BY 510 PM...NEAR QUECHEE AND NORTH HARTLAND BY 520 PM. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM. THESE STORMS WILL CONTINUE FREQUENT CLOUD TO GROUND LIGHTNING...LOCALLY VERY HEAVY RAINFALL...AND WIND GUSTS TO 35 MPH. RAINFALL AMOUNTS ACROSS EASTERN RUTLAND AND CENTRAL WINDSOR COUNTIES WILL BE FOUR TO SIX TENTHS OF AN INCH. THIS HEAVY RAINFALL IN A SHORT PERIOD OF TIME WILL CAUSE PONDING OF WATER ON IN POOR DRAINAGE AND LOW LYING AREAS.
Nearby
Severe Thunderstorm Warnings in Vermont, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.